The last few years, new therapies targeting the epidermal growth factor receptor (EGFR) have shown their efficacy in the treatment of several types of cancer. Monoclonal antibodies against the EGFR (e.g. cetuximab, panitumumab) or EGFR tyrosine kinase inhibitors (e.g. gefitinib, erlotinib) are generally well tolerated and do not have the severe systemic side-effects usually seen with cytotoxic drugs. A considerable number of patients treated with these EGFR inhibitors, however, develop dermatological side-effects, most frequently an acneiform eruption but also xerosis, eczema, fissures, telangiectasia, hyperpigmentation, hair changes and paronychia with pyogenic granuloma. These skin effects appear to be mechanism-based linked to the inhibition of EGFR action but the exact pathophysiology remains elusive. Left untreated these dermatological side-effects could represent a threat to patient compliance. Therefore effective management is mandatory. Mild cases of acneiform eruption respond well to topical anti-inflammatory acne therapy, whereas tetracyclines are needed to treat moderate to severe cases. This review outlines the broad spectrum of cutaneous side-effects of EGFR inhibitors, discusses possible underlying mechanisms and provides practical guidelines for the management based on literature data and on personal experience.